Withdrawal Symptoms from Opiates

Withdrawal Symptoms from Opiates

Withdrawal Symptoms from Opiates

Withdrawal symptoms from opiates is referring to the different experiences that occur after stopping or largely reducing the use of opiate drugs after heavy and prolonged use (usually several weeks or more). The street term for withdrawal symptoms for opiates is known as being dope sick.

Opiates include heroin, morphine, codeine, Oxycontin, Dilaudid, methadone and more.

Around 10% of the United States population misuses opiates at some point during their lifetime. Misusing opiates also means using illegal drugs like heroin and prescription painkillers such as Oxycontin in a way other than prescribed. Drugs, such as opiates, cause physical dependence. A physical dependence to opiates means a person relies on them to prevent symptoms of withdrawal from opiates. Over the course of a few weeks, or a longer period of time, a greater amount of opiates will be needed to produce the same affects in the opiate user. The time that it takes to become physically dependent on opiates differs from person to person. When a person who has become physically dependent on opiates stops taking them, the body has to take some time to recover, the result of this is withdrawal symptoms from opiates. Withdrawal symptoms from opiates can happen whenever a person who has been chronically abusing opiates stops or reduces the amount they are using. There are even some instances where someone ends up withdrawing from opiates after being given the drugs for pain in the hospital. Usually the withdrawal from opiates in this instance is not too bad but it is still uncomfortable and the person doesn’t know what’s happening to them. They think they have the flu.

Early withdrawal symptoms from opiates include:

  • Agitation
  • Anxiety
  • Muscle aches
  • Increased tearing
  • Insomnia
  • Runny nose
  • Sweating
  • Yawning

Late withdrawal symptoms from opiates include:

  • Abdominal cramping
  • Diarrhea
  • Dilated pupils
  • Goose bumps
  • Nausea
  • Vomiting

The withdrawal symptoms from opiates usually begin within the first 12 hours after the last opiate use. For an opiate for methadone it is 30 hours since the last dose. A doctor can quickly tell if a person has opiate withdrawal symptoms just by asking questions and doing an exam. Blood and urine tests can confirm the diagnosis.

There is help for those withdrawal symptoms from opiates. For instance treatment for the withdrawal from opiates includes medications. The most common medication used for opiate withdrawal is clonidine which helps reduce anxiety, agitation, muscle aches, sweating, runny nose, and muscle cramping. Other medications that can be given are there to help treat vomiting and diarrhea. In some instances Buprenoprhine, better known as Suboxone can be given to help the opiate user taper off their drug of choice. It is also good for treating withdrawal symptoms. It helps to reduce the intensity of the opiate withdrawal symptoms. The treatment programs for withdrawal symptoms from opiates are known as detoxes and are purposely in place to help those who are experiencing any kind of withdrawal from any substances what so ever.

It is best if anyone is withdrawing from opiates or any substance to seek medical assistance and utilize a medical opiate detox facility.

Leave a Reply

Your email address will not be published. Required fields are marked *